Kansas, 2002

Damaging Wind in Kansas, April 18, 2002

April 18, 2002 · NWS ICT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 17, 2:25 PM CST, 11 hours 26 minutes earlier.

Area forecast discussion, Apr 17, 2:25 PM CST, 11 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT WED APR 17 2002

MAIN FCST CONCERNS: POTENTIAL FOR SEVERE CONVECTION TONIGHT AND THEN
THURSDAY AFTERNOON AND NIGHT.

GENERALLY FOLLOWING THE ETA MODEL FOR THIS RUN, ALTHOUGH WL TREND
SLIGHTLY SLOWER WITH THE NEXT COLD FRONT TIMING INTO THE FCST AREA,
EXPECTING IT TO ARRIVE SOMETIME THURSDAY EVENING.

TONIGHT: POTENTIAL FOR SFC-BASED CONVECTION TO FIRE JUST EAST OF
DRYLINE FROM CNTRL KS SWD THRU WRN OK IN MODERATE TO STRONGLY
UNSTABLE ATMOSPHERE. INITIAL THOUGHTS ARE THAT LOW LVL CONVERGENCE
WL BE BETTER IN WRN OK LATE THIS PM/EVE ALLOWING STORMS TO FIRE
THERE. 0-6 KM MEAN WINDS SUGGEST A FEW STORMS COULD REACH S-CNTRL
KS. LOCAL HAZARDOUS WX OUTLOOK DETAILS THREATS. OVERNIGHT, POTENTIAL
EXISTS FOR ADDITIONAL T-STORMS BECOMING MORE ELEVATED WITH HAIL
THREAT. WL MAINTAIN 20/30 POPS AREAWIDE. WENT ABOVE THE WARMER
MAV...AND CONSIDERABLY ABOVE THE FWC GIVEN BREEZY S WINDS/HIER DWPTS.

THURSDAY/THURSDAY NIGHT: INITIAL PIECE OF ENERGY LIFTS OUT OF WRN
U.S. UPR TROF...INTO THE NRN PLAINS. THIS WL SEND A FAIRLY STRONG
COLD FRONT SEWD TOWARD KANSAS. ATMOSPHERE WL BECOME VERY
UNSTABLE...WITH SFC DRYLINE SETTING UP SOMEWHERE FM CNTRL KS SWD
INTO S-CNTRL KS, AND HIGHS OF 85-90. MODELS APPEAR TO UNDERPLAY SFC
DWPTS AND OVERALL INSTABILITY. WL PROBABLY BE A TRIPLE PT FORMING
SOMEWHERE IN CNTRL KS JUST AHEAD OF COLD FRONT WHICH SHOULD BE
COMING IN DURING THE EVENING. WOULD ANTICIPATE LOW LVL WINDS BACKING
A BIT MORE THAN CURRENT MODEL INDICATIONS, WHICH WL ACT TO INCREASE
0-3 KM SHEAR. IN ADDITION, UPR LVL JET STREAK OF AOA 100 KTS WL BE
OVER KS. THUS, THINKING ISOLD-WDLY SCT SUPERCELLS WL INITIATE LATE
PM OR EARLY EVE, WITH ACTIVITY THEN MERGING/CONGEALING INTO CLUSTERS
OR MORE LIKELY A LINEAR MCS ALONG FRONT DURING EVENING HRS, AS
925-850 SRLY LOW LVL JET KICKS IN. WL KEEP 50-60 PCT POPS GOING FOR
THURS NIGHT.

FRIDAY: FRONT SURGES SWD OUT OF KS WITH BREEZY NRLY WINDS FINALLY
ADVECTING COOLER AND SOMEWHAT DRIER AIR IN. CONSIDERABLE CLOUDS TO
PERSIST ESP IN SRN ZONES CLOSER TO 850 FRONT. WL MAINTAIN 20-40 POPS
FROM NW-SE BUT CNTRL KS WL PROBABLY DRY OUT BY PM. HIGHS SHOULD BE
CONFINED TO THE 60S PER CURRENT FCST, AFTER ASSESSING LOW LVL
THICKNESSES AND EXTENT OF CLOUDS AND COLD AIR ADVECTION.

PRECIP CHANCES LOOK DOUBTFUL FRI NIGHT/SATURDAY GIVEN HOW FAR THE
AVN PUSHES THE COLD FRONT. WL MAINTAIN 20 POPS MOSTLY TO BLEND IN
WITH SURROUNDING OFFICES. LOWERED MINS SLIGHTLY ESPECIALLY UP IN
CNTRL KS WHERE SOME BREAKS IN CLOUDS PSBL. OTHERWISE KEPT HIGHS
AROUND 60 TO MID 60S SAT.

SUN-WED: MEDIUM RANGE MODELS CONTINUE TO DIFFER WITH SOLUTIONS FOR
THIS WEEKEND, WITH RESPECT TO THE UPR TROF EJECTING OUT OF THE SWRN
STATES SUNDAY, AND HOW FAR S THE FRONT WL GET. THE FRONT OF CONCERN
IS THE ONE COMING IN THURSDAY NIGHT/FRIDAY. THE LATEST SHORT RANGE
MODELS SUPPORT THE FURTHER S FRONTAL POSITIONING ON THE AVN/MRF
SAT-SUN AS THE TROF LIFTS OUT. HOWEVER, ACCORDING TO THE NCEP
CENTRAL CLUSTER EXTENDED DISCUSSION, HIER UPR HEIGHTS IN THE ERN
U.S. RIDGE MAY FAVOR THE TROF LIFTING OUT A BIT FURTHER N THAN THE
MRF. SO WOULD ACTUALLY LEAN WITH THE 00Z UKMET WHICH DID NOT LIFT
THE FRONT AS FAR N AS THE ECMWF/CANADIAN BUT HAS ITS UPR TROF
LIFTING OUT MORE NEUTRAL/NEG TILTED AND MORE SIMILAR TO THE ECMWF.
SO WILL KEEP A CHANCE OF SHOWERS/T-STORMS GOING SUNDAY 30/40% MNLY
SRN ZONES FOR NOW. OTHERWISE ONLY MODEST CHANGES TO TEMPS. PLANNING
TO DROP PRECIP CHANCES OUT OF FCST MONDAY WITH SHORTWAVE RIDGING
BEHIND EXITING UPR TROF. NEXT UPR TROF DIGS INTO THE NRN/CNTRL
PLAINS FM THE PACIFIC NW TUESDAY...WITH AN ASSOCIATED COLD FRONT.
THIS WOULD SUPPORT A CHC OF SHOWERS/T-STORMS.

FCSTID = 9
ICT   68  90  55  65 /  30  20  60  30
HUT   67  90  52  64 /  30  20  60  30
EWK   68  90  54  64 /  30  20  60  30
EQA   68  91  55  65 /  30  20  60  30
WLD   67  90  58  66 /  30  20  60  30
RSL   64  90  45  60 /  30  20  50  20
GBD   65  90  48  61 /  30  20  50  20
SLN   67  90  50  63 /  30  20  60  20
MPR   68  90  54  64 /  30  20  60  30
CFV   67  86  62  68 /  20  20  70  40
CNU   68  86  58  68 /  20  20  70  30
K88   68  86  57  68 /  20  20  60  30

.ICT...
KS...NONE.

In the hours before

Special weather statement, Apr 17, 9:27 PM CST, 4 hours 24 minutes before
KSZ067-068-082-083-091-092-180400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1027 PM CDT WED APR 17 2002

...SEVERE THUNDERSTORM WATCH NUMBER 105 HAS BEEN CANCELLED...

THUNDERSTORMS THAT BROUGHT SEVERE WEATHER TO PORTIONS OF SOUTH
CENTRAL KANSAS...HAVE MOVED NORTH OF THE AREA. ADDITIONAL SHOWERS
AND THUNDERSTORMS ARE POSSIBLE IN SOUTH CENTRAL KANSAS LATER
TONIGHT...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
THEREFORE...SEVERE THUNDERSTORM WATCH NUMBER 105 HAS BEEN CANCELLED
FOR RENO...HARVEY...KINGMAN...SEDGWICK...HARPER...AND SUMNER
COUNTIES.
Local storm report, Apr 17, 11:50 PM CST, 2 hours 1 minute before
TOPWRKICT AP4
TTAA00 KICT TTAA00

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1250 AM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    1 W SAXMAN                KS   0.75 INCH HAIL
04/17/02   RICE                           REPORTED BY THE PUBLIC

0827 PM    GREAT BEND                KS   0.75 INCH HAIL
04/17/02   BARTON                         REPORTED BY AN AGTAP SPOTTER

0828 PM    ZENDA                     KS   1.00 INCH HAIL
04/17/02   KINGMAN                        REPORTED BY A TRAINED SPOTTER

0828 PM    6 W MCPHERSON             KS   0.75 INCH HAIL
04/17/02   MCPHERSON                      REPORTED BY AN AGTAP SPOTTER

0830 PM    ZENDA                     KS   1.75 INCH HAIL
04/17/02   KINGMAN                        REPORTED BY A TRAINED SPOTTER

0830 PM    1 SW WILLOWDALE           KS   1.75 INCH HAIL
04/17/02   KINGMAN                        REPORTED BY A TRAINED SPOTTER

0831 PM    2 W MCPHERSON             KS   0.88 INCH HAIL
04/17/02   MCPHERSON                      REPORTED BY THE EOC

0837 PM    1 N MCPHERSON             KS   0.75 INCH HAIL
04/17/02   MCPHERSON                      REPORTED BY THE PUBLIC

0838 PM    TURON                     KS   1.75 INCH HAIL
04/17/02   RENO                           REPORTED BY AN AGTAP SPOTTER

0845 PM    5 SW KINGMAN              KS   0.75 INCH HAIL
04/17/02   KINGMAN                        REPORTED BY AN AGTAP SPOTTER

0848 PM    2 NE HOISINGTON           KS   0.75 INCH HAIL
04/17/02   BARTON                         REPORTED BY AN AGTAP SPOTTER

0857 PM    8 W PRETTY PRAIRIE        KS   1.00 INCH HAIL
04/17/02   RENO                           REPORTED BY AN AGTAP SPOTTER

0917 PM    ALDEN                     KS   0.75 INCH HAIL
04/17/02   RICE                           REPORTED BY LAW ENFORCEMENT

0922 PM    2 W ALDEN                 KS   0.75 INCH HAIL
04/17/02   RICE                           REPORTED BY AN AGTAP SPOTTER

0928 PM    2 SE PARTRIDGE            KS   1.25 INCH HAIL
04/17/02   RENO                           REPORTED BY THE EOC

HYSELL
Local storm report, Apr 18, 12:05 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
105 AM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    STERLING                  KS   1.00 INCH HAIL
04/17/02   RICE                           REPORTED BY A TRAINED SPOTTER

0935 PM    1 N PARTRIDGE             KS   1.75 INCH HAIL
04/17/02   RENO                           REPORTED BY THE EMERGENCY MANAGER

0940 PM    1 S STERLING              KS   0.88 INCH HAIL
04/17/02   RICE                           REPORTED BY A TRAINED SPOTTER

0945 PM    HUTCHINSON                KS   1.00 INCH HAIL
04/17/02   RENO                           REPORTED BBY A TRAINED SPOTTER

0946 PM    HUTCHINSON                KS   1.00 INCH HAIL
04/17/02   RENO                           REPORTED BY THE PUBLIC

1010 PM    WINDOM                    KS   0.75 INCH HAIL
04/17/02   MCPHERSON                      REPORTED BY A TRAINED SPOTTER

1015 PM    1 W MCPHERSON             KS   1.00 INCH HAIL
04/17/02   MCPHERSON                      REPORTED BY LAW ENFORCEMENT

1025 PM    5 S MARQUETTE             KS   0.75 INCH HAIL
04/17/02   MCPHERSON                      REPORTED BY A TRAINED SPOTTER

1032 PM    4 NW HOLYROOD             KS   1.00 INCH HAIL
04/17/02   ELLSWORTH                      REPORTED BY AN AGTAP SPOTTER

1040 PM    3 SW LINDSBORG            KS   1.00 INCH HAIL
04/17/02   MCPHERSON                      REPORTED BY A TRAINED SPOTTER

1040 PM    4 S LINDSBORG             KS   1.75 INCH HAIL
04/17/02   MCPHERSON                      REPORTED BY THE EMERGENCY MANAGER

1050 PM    8 SE LINDSBORG            KS   0.75 INCH HAIL
04/17/02   MCPHERSON                      REPORTED BY AN AGTAP SPOTTER

1055 PM    ELLSWORTH                 KS   0.75 INCH HAIL
04/17/02   ELLSWORTH                      REPORTED BY LAW ENFORCEMENT

1110 PM    12 NW DURHAM              KS   0.75 INCH HAIL
04/17/02   MARION                         REPORTED BY THE PUBLIC

1113 PM    1 S SALINA                KS   0.75 INCH HAIL
04/17/02   SALINE                         REPORTED BY LAW ENFORCEMENT

1120 PM    10 N ELLSWORTH            KS   1.00 INCH HAIL
04/17/02   ELLSWORTH                      REPORTED BY THE PUBLIC

1128 PM    10 NE ELLSWORTH           KS   0.88 INCH HAIL
04/17/02   ELLSWORTH                      REPORTED BY KSNW TV. REPORT WAS IN
                                          THE EXTREME NORTHEAST PORTION OF
                                          ELLSWORTH COUNTY

HYSELL

The radar

The Wichita radar (KICT), 11 km away, was scanning. The volume nearest the first event began at 07:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sedgwick

When
April 18, 1:51 AM CST
Where
Sedgwick County, Wichita
Measured
62 kt (71 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.333

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303740.